Q. I had a heart attack. My HMO sent me to a hospital 40 milles away. A stent was inserted and Plavix was prescribed for three months and I was to see a local cardiologist in 3 weeks.
The local cardiologist directed me to stop taking Plavix. Three months later I had another heart attack which became much more complicated. I was admitted to two different hospitals four different times within two weeks. The stent was replaced and I was advised to take Plavix for 12 months. What are the standards for taking Plavix?
Seattle Senior

A. We felt unprepared to answer your question about Plavix (clopidogrel) ourselves since this is a complex and somewhat controversial issue. To do you justice, we consulted two of the country’s leading cardiologists. They would prefer to remain anonymous, but they are without a doubt authorities in this field. Here are their comments:

CARDIOLOGIST # 1:

“The CURE Trial (NEJM 2001) showed a 20% reduction in recurrent MI [heart attack], death and stroke when given for 12 months after an acute MI.
“It’s appropriate therapy for this patient assuming there are no unusual bleeding risks.”
“It is hard to say whether stopping Plavix led to the second heart attack…but it is a reasonable question to ask.”


CARDIOLOGIST # 2

“Always hard to say much without seeing the patient to know all the factors
involved, but the general recommendation is dual anti platelet therapy for
at least 3 months, and in general one year for drug eluting stents,
although the data for this are equivocal.”

We followed this answer up with more questions:
So…does this mean that at one year and one day after a patient gets a drug eluting stent he should stop Plavix?
Plavix isn’t completely benign. Given that the data are equivocal…what kind of recommendations make
sense? Do you think we will we ever have some clarity on this rather crucial question?
CARDIOLOGIST # 2’S FOLLOW-UP ANSWERS:
“85% of major decisions lack high-level evidence. The trials are being done. Plavix isn’t benign but a thromboses [clogged] stent is a disaster.”
“How long to take a chronic treatment is a problem in every field and good trials of stopping are rarely done.”
“There are really good observational studies with conflicting results.”
“Stents are changing and the duration probably should change as a function of 2 factors: 1) stent type; 2) underlying risk of a new event (mostly determined by extent of CAD [coronary artery disease]).”
“For today’s DES [drug eluting stents] I would continue for one year and then assess; if all was stable, I had a good exercise tolerance, no symptoms and no multi vessel disease I’d stop at that point.”
“The trials are in process.”


Ultimately, the decision will depend upon your own cardiologist, but clearly this is a controversial topic and one that is in flux. Thanks for asking a very important question for which is there no perfect answer at this time.
You should be aware of some of the side effects associated with Plavix (clopidogrel). If you develop any symptoms while taking this drug please contact your MD promptly!

PLAVIX SIDE EFFECTS:

• Bleeding
(special danger with NSAID pain relievers like ibuprofen or naproxen-GI bleeding!)
• itching
• Blood disorders
• Serious allergic reactions
• Skin rash (contact physician immediately!)

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Patricia M
    california
    Reply

    I had mild heart attack 9/20/14. A stent wasx placed. The odd thing was according to my cardiologist the angiogram showed a third small vessel had colapsed, where normally there are two. He stated there was also no build up in the main arteriesy. I do not have hbp, diabetes, obese, slightly over weight, no family hx oh heart desease, cholesterol was 225, now 127. I did quit smoking. I have been taking 75mg of plavix. I really want to stop this medication.

    • Robert
      Reply

      Stay on Plavix for one year. Aspirin ?? Unless you are a bleed risk. Only your Doc can say what to do. Good luck. If no adverse reactions to Plavix stay on it, its a good med.

  2. brian l.
    ny
    Reply

    I would never stop taking plavix after stent placement After an MI I had 4 stents placed I thought I was lucky not to have an open chest bypass My cardiologist stopped plavix after 1 month. After two years of asking whether any tests should be done as follow up, I asked my internist to run a stress test. My ejection fraction which was 62 after stent placement was down to 31. I have permanent left ventricle damage due to the stents clotting. I now have an internal defibrillating device. My ejection fraction is in the low 20’s. My advice is, if your cardiologist wants to take you off a blood thinner like plavix, find a new cardiologist. And demand a stress test after one year.

  3. rughoobur
    mauritius indian ocean
    Reply

    I have taken aspirin +plavix+atorvas +tildiem for 10 yrs. now gums bleeding. Could it be the side effect of any them? I have reduced plavix to 2 weekly, is it good idea?

  4. K C Jain
    Reply

    I had 70 % blockage and two medicated stents were put 10 weeks back. I stated the shortness of breath after two weeks and still continuing. This is all the time whether rest or activity During activity it is slightly more.
    I am on Plavix once a day, Aspirin 75 mg with BP and cholesterol reducing medicines. Please advise how to stop this breathlessness.

    • Robert
      RRfoto
      Reply

      I have 2 stents on Plavix 15 months now plus 2 low dose Bayer aspirin one AM and one PM. Omega fish oil, Vit E, Card Doc did stress test treadmill with nuke dye analysis to see if any issues. No probs so Doc said stop Plavix but keep the rest. I will replace Plavix with 1 glass of quality red wine with dinner. Shortness of breath may be a different issue (lungs COPD) get Doc to answer that. If you have stents stay on Plavix for about one year. Then ask. Keep track of blood pressure. Maybe a physical therapy program would help your breathing issues. Best of luck…

  5. T.E.
    Reply

    I have been on Cloplavix for 6 and a half years since having two stents fitted after an angina attack.
    The doctor that did the operation told me, that patients had a clot after stopping Cloplavix after six months, so I should stay on it for a year.
    I have a stress test annually (the next in 2 days time). The cardiologist who administers the test says there is no reason why I should stop.
    Three weeks ago I had an accident and severely lacerated my head and the blood loss was tremendous.
    In two days I will be asking if I can stop.

  6. JFC
    Reply

    All I can say is I had 2 regular stents for 2 100% blockage. Still have a 90% blocked artery. I have been on the same Rx for 11 years. I was given the option at 5 years to stop the Plavix. I was told by cardiologist that there was NO evidence to support continued use. I said NO evidence to stop either is there? So he gave the option and I have taken Plavix and full strength aspirin for 11 years now. Altace, Toperol XL, Zocor, Niasban, Fish Oil, Folic, Selenium, multi vitamin, I exercise, eat better not perfect. But I believe if it ain’t broke don’t fix it.
    I used to bruise much much more. Occasionally I do. But I am still kicking and I will take it as long as they let me. If something works I stick with it. I have heard too many people stop and low and behold another heart attack. I don’t want another one. It took 4 MI’s for them to figure out what was going on. So now I am going into year 12 of overtime. I was a heart attack volunteer so if anyone wants my advice for whatever it’s worth, feel free to comment.
    John

  7. LARS
    Reply

    Great forum. I am a 53 year old female – 3 DES stents inserted following angiogram. Had no idea what these were prior to the hospitalization. Was not given a choice between these and bare metal stents. Had one 95% blockage and another 85%. prior to stents – type 2 diabetes from gestational diabetes and 4 kg overweight – job stress but always had normal ECG and stress tests. Stents went in on the 3rd June 2014 following a week of jaw pain.
    Have been put on the following new drugs – 90mg Brilinta (ticageloar) twice a day; 100mg Aspirin ( spren); and Simvastatin 80 mg one at night. Today – 19 days I noticed a bruise on the inside of my left knee. Been reading this forum and it appears that you damned if you do and damned if you don’t. Although many of you have been on these combinations for years without adverse side effects. My cardiologist also mentioned being on the thinners for a year but on aspirin forever. It’s early days for me so will repost..

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.